Phenytoin-induced Toxic Cholestatic Hepatitis in a Patient With Skin Lesions: Case Report

Yüksel Altuntas, MD, Bülent Öztürk, MD, Levent Erdem, MD, Gürsel Günes, MD, Sema Karul, MD, Sema Uçak, MD, Ahmet Sengül, MD

Disclosures

South Med J. 2003;96(2) 

In This Article

Abstract and Introduction

Phenytoin is a highly effective and widely prescribed anticonvulsant agent, but it can be associated with dose-related side effects and hypersensitivity reactions. We present a case of phenytoin-induced cholestatic hepatotoxicity in a 47-year-old woman who had exfoliative dermatitis, an increase in liver enzymes with a cholestatic pattern, and eosinophilia after 25 days of phenytoin therapy. The diagnostic workup showed no other possible causes, and the results of a percutaneous liver biopsy were consistent with drug-induced toxic hepatitis. Within 3 weeks after discontinuing phenytoin therapy, her liver function tests returned to normal values.

Toxic hepatitis is a liver injury that is associated with a chemical toxic agent. It is characterized by more than twofold increases in liver function test values, which return to normal when the offending agent is withdrawn. Phenytoin is widely used as an anticonvulsant agent and is associated with both dose-related side effects and hypersensitivity reactions. The coexistence of hepatic and dermatologic signs is called phenytoin hypersensitivity syndrome.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....